Author(s): Teefy AM, Martin JE, Kovacs MJ
Abstract Share this page
Abstract OBJECTIVE: To report a case of warfarin resistance associated with the use of sulfasalazine. CASE SUMMARY: A 37-year-old white woman on oral anticoagulant therapy with warfarin was being evaluated for complaints of joint pains. Her past medical history consisted of recurrent deep-vein thrombosis, asthma, and ulcerative colitis. Warfarin concentrations had consistently remained within the therapeutic range with dosages of approximately 30 mg per week. In an attempt to treat arthritis, her gastroenterologist replaced 5-aminosalicylic acid (5-ASA) with sulfasalazine 1000 mg four times daily. Subsequent to the medication changes, the international normalized ratio (INR) decreased and remained at subtherapeutic concentrations despite increases in the warfarin dosage. During this period, the patient developed a deep-vein thrombosis in the right popliteal vein. The INR did not return to an acceptable level until six weeks after sulfasalazine was started. The new warfarin dosage was 75 mg per week, a 250\% dosage increase. When sulfasalazine was discontinued and 5-ASA reinstituted, the warfarin dosage requirements to achieve therapeutic INRs returned to weekly dosages of approximately 45 mg. DISCUSSION: Sulfonamides have been well documented to enhance the anticoagulant effect of warfarin. This patient developed a new deep-vein thrombosis due to failure in maintaining therapeutic INR levels after the recent introduction of sulfasalazine. We suspect that she developed warfarin resistance secondary to concomitant use of sulfasalazine. This patient demonstrated warfarin resistance as opposed to enhanced anticoagulant effect with sulfasalazine. CONCLUSIONS: Clinicians managing warfarin therapy should exercise caution when sulfasalazine is added to a patient's medical regimen. This case suggests a possible warfarin-sulfasalazine interaction that resulted in warfarin resistance.
This article was published in Ann Pharmacother
and referenced in Hair Therapy & Transplantation